Background: Angiotensin-converting enzyme (ACE) inhibitors are associated with angioedema episodes that are potentially life-threatening. Few data are available on the outcome of patients reporting this adverse effect when they are switched to another drug. Scattered reports of angioedema associated with angiotensin II receptor blocker (ARB) use question the safety of using these drugs in patients with ACE inhibitor-related angioedema. We describe 64 consecutive patients with ACE inhibitor-related angioedema, the outcome after discontinuing this treatment, and the safety of using ARBs.
Methods: Retrospective analysis of 64 consecutive patients (January 1993 to June 2002) presenting with angioedema onset while receiving treatment with an ACE inhibitor.
Results: Patients were recommended to stop ACE inhibitor use, substituting it upon advice of the physician. Fifty-four patients were available for follow-up (median follow-up, 11 months; range, 1-80 months): 26 had switched to an ARB, 14 to a calcium antagonist, and 14 to other antihypertensive drugs. Angioedema disappeared or drastically reduced upon withdrawal of the ACE inhibitor in 46 patients (85%). For the remaining 8 patients, angioedema was due to a cause other than ACE inhibitor use in 2; angioedema persisted independent of the treatment and without apparent cause (idiopathic angioedema) in 4; angioedema persisted after switching to an ARB and disappeared upon its withdrawal in 2.
Conclusions: Stopping ACE inhibitor use without further assessments is a successful measure in the large majority of patients developing angioedema while taking this drug. Only a small percentage of patients with ACE inhibitor-related angioedema continue with this symptom when switched to an ARB.